Dangers of Smoking and Snorting OxyContin
OxyContin is a opioid-based painkiller medication that has a sustained pain management effect. When taken as prescribed, the drug relieves moderate to severe pain. It works in the brain by changing the way the person perceives pain sensations.
Because OxyContin is a time-released medication, if the pills are crushed and then snorted or smoked, the effects will be stronger and present much more quickly. Altering OxyContin and taking it in any manner other than as prescribed constitutes abuse of the drug.
Effects of Smoking OxyContin
The side effects of smoking OxyContin may include:
- Burning sensation in the eyes and throat
- Coughing repeatedly
- Feeling weak
- Upset stomach
When people smoke drugs, the substance gets into the body via the lungs and the mucus membranes, which transports it into the bloodstream and to the brain. When individuals smoke OxyContin, it’s not just the medication that gets into the bloodstream; they are also inhaling fillers and binders that have been added to the tablets, which can pose their own health risks and increase the likelihood of infection.
Oftentimes, when people smoke OxyContin, it causes issues with the lungs, mouth, and throat. Decreased circulation in these areas, as well as mouth and throat sores are common. If users smoke OxyContin on a long-term basis, they will likely develop respiratory problems.
Smoking OxyContin chronically can also lead to lung cancer.
Signs that someone is snorting OxyContin or other drugs include:
- Extremely small pupils
- Glassy eyes
- Excessive nose blowing despite a lack of allergies or a cold
- Redness around the nostrils
- Chronic nosebleeds
Some users crush OxyContin pills and snort the resulting powder in an effort to achieve a faster, more intense high. When users snort OxyContin, users bypass the time-release element, feeling the full rush of the drug at once. As a result, the entire dosage reaches the brain at one time, rather than the brain receiving it in smaller, less intense doses, as intended.
When snorted, OxyContin moves through the mucus membranes of the nasal cavities, and snorting any drug regularly can lead to significant damage to the nose and nasal passages. Over time, dryness and damage take hold, often leading to frequent bloody noses. Infections are likely to occur in this damaged environment. With continued use, OxyContin can actually form a hole in the nasal septum. Oftentimes, this damage is irreversible and must be corrected with surgery.
Though overdose is always a risk any time someone abuses OxyContin, it is more likely if the person snorts or smokes the drug versus taking it orally in full pill form. It can be difficult for users to moderate or even know how much OxyContin they are taking when they snort or smoke the drug. In addition, the risk of overdose is amplified if they combine OxyContin with alcohol or other substances of abuse.
If overdose is suspected, prompt medical attention is needed to avoid major health complications, up to and including death. Signs of an overdose on OxyContin include:
- Shallow or slow breathing
- Bluish tint to the fingers or lips
- Tremors or seizures
- Low blood pressure
- Slowed heartbeat
If these signs are present, call 911 immediately.